Texas, 2021

Hail and Damaging Wind in Texas, April 23, 2021

April 23, 2021 · NWS EWX · 6 events in 2 counties and zones

An upper level trough combined with a dryline to generate thunderstorms over northeastern Mexico. These storms moved to the east through South Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough combined with a dryline to generate thunderstorms over northeastern Mexico. These storms moved to the east through South Central Texas. Some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 23, 5:24 PM CST, 16 minutes earlier.

Area forecast discussion, Apr 23, 5:24 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
624 PM CDT Fri Apr 23 2021

.AVIATION...
While most areas are VFR right now, lower ceilings have persisted
around ongoing convection. Expect the ceilings at AUS are expected to
rise once showers and storms move east, but MVFR could linger through
at least 09z. At SAT/SSF storms have fired across Western Bexar
County and should impact the two San Antonio area terminals between
now and 02z. -TSRA has been added to cover this. MVFR could also
linger for parts of the evening across San Antonio as well. The front
arrives around 14z at all 3 I-35 TAF sites clearing all to VFR and
causing gusty north winds. At DRT VFR conditions are expected through
the period with generally northwest winds around 10 knots.

&&

.PREV DISCUSSION... /ISSUED 411 PM CDT Fri Apr 23 2021/

UPDATE...
In coordination with the Storm Prediction Center we have dropped the
Severe Thunderstorm Watch across the Hill Country and Austin Metro
area. It is important to note that some of the high resolution models
have continued to show isolated development later this evening (in
the 6 to 9 pm time frame) as the dryline approaches from West Texas.
The focus of these storms has tended to be across the Hill Country
and in areas from San Antonio south. In addition we are watching a
few cells that are moving from the Mexican Mountains into Maverick
county. Any storms that form through the evening hours will have
large hail as their main hazard. In general all the mesoscale models
have activity out of the area around 11 pm tonight.

PREV DISCUSSION... /ISSUED 252 PM CDT Fri Apr 23 2021/

SHORT TERM (Tonight through Saturday Night)...
Beneficial rainfall ongoing with a cluster of convection between
highway 281 and I-10. This cluster will continue to move north and
east during the rest of the afternoon, with most of it out of the
area by evening. However, a few strong along with perhaps a severe
storm could be possible but the primarily impact seems to have
transitioned to more of heavy rainfall with some localized spots
receiving 1 to 4 inches. Ponding on roadways along with some minor
nuisance flooding may be possible with these strongest cells. May
see an isolated cell or two try to fire along the dryline from the
afternoon through the evening as it has advanced east from the Del
Rio area. Cannot rule out a strong storm with these cells but the
latest hi-res short term models that do establish any cells have
shown some decline in the signal for any severe weather associated
with those cells. This activity weakens or moves out of the area
quickly once night sets in.

The cold front associated with the passing upper level trough will
move across the region during the overnight and into the early
morning hours Saturday. Some models show the continuation and/or
redevelopment of low stratus along with maybe some very patchy fog
ahead of the front, especially in the coastal plains. Will leave
patchy fog out of the forecast for now. Behind the front, moderate
to breezy north winds will usher drier air across the area. The
skies will clear with the drier air and result in sunny conditions.
With the loss of the cloud cover, temperatures will warm through
solar radiation with highs ranging from the low 80s to the mid 90s.
Elevated to near critical fire weather conditions are possible for
locations along and east of the I-10/37 corridor as a result of
combination of the low RH values and moderate winds. Mostly clear
skies continue into Saturday night with lows in the 50s and 60s.

LONG TERM (Sunday through Friday)...
Dry weather will begin the long-term of the forecast as southerly
flow begins to return to the area on Sunday. Highs on Sunday and
Monday will top out in the upper 80s to middle 90s across the area
with the southerly flow. The next storm system will approach the
during the middle portion of the week. Trends are slightly slower
with the trough axis but there should be a decent chance of showers
and thunderstorms Tuesday night into Wednesday for much of our
northern counties. Some of this activity could be strong to severe,
but the actual severity will be dependent on the timing of any
potential storms. The forecast should then dry out for the remainder
of the forecast period with temperatures slightly cooler behind the
front associated with the mid-week system.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              71  58  83  55  88 /  90  30   0   0   0
Austin Bergstrom Intl Airport  71  58  84  53  87 /  90  30   0   0   0
New Braunfels Muni Airport     73  60  88  55  89 /  80  20   0   0   0
Burnet Muni Airport            73  55  80  54  86 /  80  20   0   0   0
Del Rio Intl Airport           91  61  92  59  93 /  10   0   0   0   0
Georgetown Muni Airport        72  56  80  53  86 /  90  30   0   0   0
Hondo Muni Airport             88  55  92  55  93 /  50  10   0   0   0
San Marcos Muni Airport        72  58  85  54  88 /  80  30   0   0   0
La Grange - Fayette Regional   74  64  84  56  87 /  90  30   0   0   0
San Antonio Intl Airport       82  60  88  57  89 /  60  20   0   0   0
Stinson Muni Airport           84  60  90  57  91 /  60  30   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Treadway
Warnings...Brady
Long-Term...Morris
Decision Support...EWilliams
Hazardous weather outlook, Apr 23, 3:07 PM CST, 2 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
407 PM CDT Fri Apr 23 2021

TXZ171>173-183>194-202>209-217>225-228-242115-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
407 PM CDT Fri Apr 23 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Isolated strong to severe storms remain possible, mainly west of
I-37 and south of I-10. Hail would be the primary concern with any
storms that manage to develop. Continue to monitor the forecast
throughout the evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to localized near-critical fire weather conditions are
forecast Saturday across the Rio Grande and Winter Garden regions.

Thunderstorms are forecast for Tuesday night into Wednesday, with
a potential for strong to severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit storm reports to the National
Weather Service.

In the hours before

Local storm report, Apr 23, 11:59 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1259 PM CDT FRI APR 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     HAIL             3 SE NEW BRAUNFELS      29.68N 98.10W
04/23/2021  E0.70 INCH       GUADALUPE          TX   PUBLIC

            MPING REPORT OF DIME SIZE HAIL.

&&

EMP
Special weather statement, Apr 23, 11:59 AM CST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1259 PM CDT Fri Apr 23 2021

TXZ191-231830-
Hays TX-
1259 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR HAYS COUNTY UNTIL 130 PM CDT...

At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Marcos, moving north at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Marcos, Kyle, Buda, Dripping Springs, Wimberley, Woodcreek,
Uhland, Niederwald, Bear Creek, Driftwood, Mountain City, Hays, Hays
City, San Marcos Regional Airport and Redwood.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 3026 9804 3005 9774 3004 9773 2992 9784
      2988 9789 2986 9790 2986 9787 2977 9798
      2982 9802 2985 9803 2992 9813
TIME...MOT...LOC 1759Z 197DEG 35KT 2991 9803

HAMPSHIRE
Special weather statement, Apr 23, 3:15 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
415 PM CDT Fri Apr 23 2021

TXZ217-232145-
Maverick TX-
415 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MAVERICK COUNTY
UNTIL 445 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm near
Normandy, or near Quemado, moving east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Quemado, Paloma, Radar Base, Normandy, Darling, Siesta Acres, Elm
Creek, Fabrica and Seco Mines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2876 10053 2882 10055 2883 10058 2885 10057
      2888 10060 2889 10059 2891 10062 2890 10063
      2892 10063 2894 10065 2897 10065 2905 10033
      2870 10032
TIME...MOT...LOC 2115Z 273DEG 34KT 2886 10067

BRADY
Special weather statement, Apr 23, 4:25 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
525 PM CDT Fri Apr 23 2021

TXZ218-232315-
Zavala TX-
525 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ZAVALA COUNTY UNTIL 615
PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of La Pryor, moving east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
La Pryor, Batesville, Loma Vista and Las Colonias.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2877 10000 2892 9999 2909 9942 2870 9941
TIME...MOT...LOC 2225Z 269DEG 35KT 2883 9993

BRADY
Special weather statement, Apr 23, 5:05 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
605 PM CDT Fri Apr 23 2021

TXZ218>220-240000-
Frio TX-Atascosa TX-Zavala TX-
605 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ZAVALA...FRIO AND
SOUTHWESTERN ATASCOSA COUNTIES UNTIL 700 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Bluff, or 15 miles southeast of Batesville, moving
east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pearsall, Dilley, Charlotte, North Pearsall, Goldfinch, Derby,
Hilltop, Divot, Bluff, Hindes and Davis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2865 9880 2864 9931 2868 9952 2893 9951
      2890 9869 2864 9871 2864 9880
TIME...MOT...LOC 2305Z 278DEG 41KT 2880 9943

BRADY
Special weather statement, Apr 23, 5:29 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
629 PM CDT Fri Apr 23 2021

TXZ205>207-240030-
Guadalupe TX-Comal TX-Bexar TX-
629 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GUADALUPE...CENTRAL
BEXAR AND SOUTH CENTRAL COMAL COUNTIES UNTIL 730 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lackland AFB, or 7 miles southwest of San Antonio, moving east at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Antonio, Schertz, Cibolo, Universal City, Live Oak, Selma, San
Antonio Int Airport, Randolph AFB, Leon Valley, Kirby, Alamo Heights,
Windcrest, Terrell Hills, Garden Ridge, Olmos Park, St. Hedwig, China
Grove, Sea World, Lackland AFB and Zuehl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2948 9874 2967 9825 2942 9815 2931 9868
TIME...MOT...LOC 2329Z 251DEG 18KT 2942 9863

BRADY

The radar

The Austin/San Antonio radar (KEWX), 70 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bexar

When
April 23, 5:40 PM CST
Where
Bexar County, 4.86 mi W of Leon Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
29.480, -98.710

Thunderstorm Wind, Atascosa

When
April 23, 6:05 PM CST
Where
Atascosa County, 1.51 mi SSW of Charlotte
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Social Media
Coordinates
28.850, -98.710

A thunderstorm produced wind gusts estimated at 60 mph that knocked down some tree limbs in Charlotte.

Hail, Bexar

When
April 23, 6:08 PM CST
Where
Bexar County, 0.6 mi W of Woodlawn Lake
Measured
1 in hail
Reported by
Public
Coordinates
29.450, -98.530

A thunderstorm produced quarter size hail in northwest San Antonio. There was a picture of the hail on Twitter.

Hail, Bexar

When
April 23, 6:12 PM CST
Where
Bexar County, 1.2 mi W of San Antonio
Measured
1 in hail
Reported by
Public
Coordinates
29.420, -98.510

A thunderstorm produced quarter size hail at Pinkerton's BBQ on Houston St. in downtown San Antonio.

Hail, Atascosa

When
April 23, 6:49 PM CST
Where
Atascosa County, 0.61 mi E of Campbellton
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
28.750, -98.290

A thunderstorm produced golf ball size hail in Campbellton at the Kuntry Korner Grocery store on Commerce St.

Hail, Atascosa

When
April 23, 6:55 PM CST
Where
Atascosa County, 1.51 mi NNW of Campbellton
Measured
1.5 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
28.770, -98.310

A thunderstorm produced ping pong ball size hail that damaged windows in Campbellton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954416, 954418, 954420, 954422, 954423, 954424.